MAUDE Adverse Event Report: SYNTHES MONUMENT 6.0MM/10.0MM STEPPED DRILL BITCANNULATED/LARGE QC/435MM; REAMER

SYNTHES MONUMENT 6.0MM/10.0MM STEPPED DRILL BITCANNULATED/LARGE QC/435MM; REAMER
Catalog Number 357.403
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No patient involvement reported.Date of device breakage is not known.Device is an instrument and is not implanted/explanted.Subject device has been received and is currently in the evaluation process.Dhr review for part #357.403, synthes lot#up51710.No ncrs were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.Release to warehouse date: 08-dec-2005, 09-dec-2005.(b)(4).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the tip of a 6.0mm/10.0mm stepped drill bit cannulated/large with quick coupling was found broken off in central sterile processing.No known procedure or patient involvement.This report is for one (1) 6.0mm/10.0mm stepped drill bit (b)(4).
 
Additional Manufacturer Narrative
Customer quality conducted an investigation of the returned device.A visual inspection, dhr review, and drawing review were performed as part of this investigation.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the returned device already has a broken tip.The 357.403 6.0mm/10.0mm stepped cannulated drill bit is an instrument routinely used in the titanium trochanteric fixation nail (tfn) system.It is intended for use in dense bone to prepare a path for the full length of the head element during tfn procedures.The device was returned and it was reported that "the tip of a 6.0mm/10.0mm stepped drill bit cannulated/large with quick coupling was found broken off " this condition is confirmed; the instrument was returned with an approximately 7.7 mm x 5.7 mm (l x h) fragment of the distal tip missing.The fragment(s) was not returned and the location of the fragment(s) is unknown.The balance of the returned device is in fair condition, there is no discoloration, but the edges of the helix blade are slightly burred.Dhr review for part #357.403, synthes lot#up51710 no ncrs were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.Drawing (mfg to current) were reviewed and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.A dcrm review and/or occurrence rate calculation must be performed for all complaint parts which resulted in a classification of serious injury that were not generated from a literature article.Therefore, no dcrm calculation will be performed for this complaint.Although a definitive root cause could not be determined, it is likely that this complaint condition was due to excessive force applied to the tip of the device (i.E.From dense bone) and/or consistent use and cumulative wear over the part's lifetime (11+ years) causing material fatigue and breakage.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
6.0MM/10.0MM STEPPED DRILL BITCANNULATED/LARGE QC/435MM
Common Device Name
REAMER
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6807841
Report Number1719045-2017-10811
Device Sequence Number16176165
Product Code HTO
UDI-Device Identifier10886982196262
UDI-Public(01)10886982196262(10)UP51710
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number357.403
Device Lot NumberUP51710
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/18/2017
Initial Date Received by Manufacturer 07/28/2017
Supplement Date Received by Manufacturer09/01/2017
Initial Report FDA Received Date08/21/2017
Supplement Report FDA Received Date09/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1